Heavy Snow, Dubois
- When
- February 15, 8:00 PM EST to February 16, 6:00 PM EST
- Where
- Dubois forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.364, -86.880 (the zone’s center; the record gives no point)
Precipitation began over South Central Indiana late in the evening on February 15 mainly in the form of sleet. Some freezing rain also occurred during the day on February 16.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Precipitation began over South Central Indiana late in the evening on February 15 mainly in the form of sleet. Some freezing rain also occurred during the day on February 16. Late in the afternoon of the 16th, the precipitation changed to all snow. Most of south central Indiana had one to two inches of sleet with a small amount of freezing rain. A band of heavy snow formed over the area on the evening of the 16th, which produced from four to six inches of snow accumulation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 15, 4:25 PM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
425 PM EST SAT FEB 15 2003
...CORRECTED WATCH/WARNING CODING...
LOW LVL WEDGE OF COLD AIR NOW ENCOMPASSES OUR ENTIRE FORECAST AREA
(FA) AT MID AFTN...AS CDFNT IN NRN TN CONTINUES SAGGING SWD. MEAN-
WHILE BANDS OF PCPN ENCOMPASSED OUR FA AT MID AFTN...AS ISENTROPIC
LFTG MECHANISM WAS ONGOING. WATER VAPOR IMARGY SHOWS STG S/W TROF
IN SRN TX AT MID AFTN...AS KICKER IN NM DIVES INTO OLE MEXICO. SRN
TX S/W SHUD BEGIN LFTG OUT TNGT (DO TO THE KICKER) THEN CONTINUING
LFTG TWD THE TN AND OH VLYS ON SUNDAY...WHILE BACKING MEAN FLOW OUT
AHD OF IT. THIS SHUD UTLIMATELY RE-DIRECT WAA/ISENTROPIC LFTG PTN
LATER TNGT AND SUNDAY MORE S-SWLY TO N-NELY TRAJS...WHICH MEANS
MORE PCPN OVERSPREADING RGN. PCPN SHUD ALSO BE ACCENTUATED BY APRCHG
S/W AND PVA PTN...PLUS INTENSIFYING LIFT IN RGT ENTRANCE RGN OF
ANTICYCLONIC JET STREAK OVER THE OHIO VLY.
ETA/AVN WERE NOT ALL THAT DIFFERENT (QPF-WISE) IN THE 24 HOUR PERIOD
FM THIS EVNG THRU SUN EVNG. ABOUT ONE HALF TO ONE INCH NRN SECTIONS
WITH LESS AMOUNTS FAR NW AND 1 TO 2 INCHES IN THE SOUTH. OUR LOCAL
MM5 WAS SUBSTANTIALLY HIGHER...SUGGESTING A SIGNIFICNAT ICE STORM
POTENTIAL IN OUR NRN FA TNGT AND SUNDAY. NEVERTHELESS...EVEN WITH
ETA/AVN QPF...WE CERTAINLY EXPECT SOME PROBLEMS. SOUNDING DATA
SUGGESTS MAINLY FRZG RAIN/SLEET NRN 1/2 OF FA TNGT AND SUNDAY...WITH
A TRANSITION TO SNOW LATE SUNDAY INTO SUNDAY NITE. SRN KY SHUD BE
MNLY RAIN THRU SUNDAY. AS A RESULT WE WILL UPGRADE TO ICE STORM
WARNING FOR PARTS OF NRN FA...WITH WINTER WEATHER ADVISORY FAR NW
FA...WHERE LESS QPF EXPECTED. IN SRN KY...WE WILL CONTINUE
THE FLOOD WATCH THRU SUNDAY.
THERE WILL PROBABLY BE A QUICK TRANSITION TO SNOW/SLEET SUNDAY NITE
AS UPR SYSTEM MOVES THRU...WITH SOME SNOW ACCUMULATION PSBL. WE WILL
KEEP THAT OUT OF HEADLINES FOR NOW...AND ADDRESS LATER.
SYS THEN WINDS DOWN FOR MONDAY.
COORDINATION WITH ILN, JKL, IND AND PAH.
.SDF...FLOOD WATCH SOUTHERN KENTUCKY TONIGHT AND SUNDAY.
...ICE STORM WARNING PARTS OF NORTH AND EAST
CENTRAL KENTUCKY...AS WELL AS A PART OF SOUTH
CENTRAL INDIANA...TONIGHT AND SUNDAY.
...WINTER WEATHER ADVISORY TONIGHT AND SUNDAY FAR
NORTHWEST PART OF OUR FORECAST AREA IN SOUTH CENTRAL INDIANA.
STUREYINZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078 -081-082-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 430 PM EST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. RAIN WILL CHANGE INTO FREEZING RAIN TONIGHT ACROSS SOUTH CENTRAL INDIANA AND THE NORTHERN HALF OF CENTRAL KENTUCKY. SIGNIFICANT ICE ACCUMULATIONS OF UP TO ONE HALF INCH ARE EXPECTED. DRIVING IS EXPECTED TO BECOME QUITE HAZARDOUS TONIGHT AND TOMORROW. A FLOOD WATCH CONTINUES TONIGHT AND SUNDAY ACROSS THE SOUTHERN HALF OF CENTRAL KENTUCKY. 2 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN THROUGH SATURDAY AFTERNOON...ACROSS THE SOUTHERN HALF OF KENTUCKY. ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH IS EXPECTED THROUGH SUNDAY AFTERNOON. FLOODING OF RIVERS AND SMALL STREAMS IS EXPECTED TO CONTINUE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. A MIXTURE OF RAIN...SLEET...AND LIGHT SNOW WILL CONTINUE SUNDAY ACROSS SOUTH CENTRAL INDIANA AND THE NORTHERN HALF OF CENTRAL KENTUCKY. WITH TEMPERATURES EXPECTED TO STAY AT OR BELOW FREEZING...SIGNIFICANT ICE ACCUMULATIONS ARE POSSIBLE SUNDAY. THIS WILL CREATE HAZARDOUS TRAVEL CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, AND WEATHER.GOV ON THE INTERNET, FOR UPDATES ON THE ICE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DENMAN
The national radar mosaic for the moment the first event began.
8 ice storm, 2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343589, 5343698, 5343699, 5343700, 5343701, 5343702, 5343703, 5343704, 5343705, 5343706.